Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Hi everybody!

I'm new to this site, but I wanted to post a topic about the acne medications i recently received from my dermatologist.

I am currently a freshman in college, about to be a sophomore in a couple of days! Anyways, I've battled acne for roughly 2 years, although, there was a period of that time I was mostly acne free. I started to notice my breakouts the DAY before the first day of my senior year in high school. I remember getting a huge pimple, and it all went down hill from there. I've tried a variety of over the counter treatments such as proactiv, clearasil, acne free, and clean and clear. Nothing seemed to work and I was getting terribly annoyed. It got so bad that one of my "friends" at the time told my best friend (I'm not sure why she decided to tell my best friend, since my best friend tells me everything haha) that my face made her want to throw up. Another was going on about how my face had "exploded". These comments totally destroyed my self-esteem. So, my mom agreed to take me to the dermatologist around, I wanna say, early March of 2008. The dermatologist prescribed me to an antibiotic, (can't remember the name! sorry!) Benzaclin and a face wash by neutrogena. I didn't really start noticing the improvements until about May, and it got progressively better until I was pretty much acne free in July. Benzaclin worked WONDERS for my face, but it was expensive since my insurance didn't pay for it. We were paying roughly 110 dollars every refill, which I guess isn't nearly as bad as accutane or whatever, but still. I eventually stopped using Benzaclin and just went back to clean and clear, and thankfully after getting off of the Benzaclin my face didn't completely flare up. It stayed relatively clear with Clean and Clear all the way up until around mid-January to early February of this year, 2009. I'm not really sure what caused my acne to flare up again, but I'm pretty sure it's just as bad, if not worse, than it was my senior year of high school. Anyways, so i decided to go to the dermatologist once again to see if they could put me on something that would fix this problem. Annnnnnnnnnnnd here I am today!

Ok, so that was just a little bit of background for all of y'all, sorry it was so long! Now, on to the main topic of my post, the prescriptions. The dermatologist I saw prescribed me to 100 mg of Minocycline and Tretinoin .025% cream. The regimen she recommended is as follows: Over the counter Benzoyl Peroxide wash in the morning, Cetaphil cream as my lotion, and 1 tablet of Mino. For the evening she told me to apply the Tretinoin .025 cream and 1 tablet of Mino.

Ok, I was SO excited to finally get something prescribed and was really anxious to try it out, until I researched the Minocycline and Tretinoin on the internet. I normally don't have any side effects or allergies to any medicine I take, but I noticed that a large number of people get some bad side effects from the Minocycline that prevent them from getting the full effect of the drug. I also found that Tretinoin makes acne SOOO much worse for about the first 12 weeks. 3 months is a longgg timmee to have disgusting, peeling skin! Especially when the first 3 months are practically the whole summer for me! I'm planning on going back to my dermatologist in a couple of days to ask her about what she thinks I should do. I loooovee going swimming and being out in the sun, with sunscreen of course. I'm also planning on going to the beach and if I'm gonna have to be covered up the whole time, how am I supposed to enjoy it?! I'm going in the middle of may so I guess I could always start when I get back? Ugh, I just want to start it early so I can finish early though! This is so difficult.

Ok, aside from my ranting (sorry!) do you all think this is a good regimen? Is it really worth the 3 whole months or so of peeling and breaking out like crazy? Or should I ask to go back on Benzaclin? Sorry this was so long y'all, but I GREATLY appreciate all of y'all's help!

Thanks!

Travis

Share this post


Link to post
Share on other sites

Trav,

Your derm gave you a very mild formulation of Retin A. I think you would find that most people who had trouble with this product were using the .1%.

Minocycline I have no personal experience with, but a short course of oral antibiotics is an excellent way of minimizing the breakouts most people experience during the first 12 weeks on a topical retinoid.

The benzoyl peroxide wash is antibacterial and it will also help with that initial breakout. On the whole, I think your derm is taking good care of you.

I'm moving your thread into the Topical Retinoids subforum. Take a look at the pinned topics in that forum for more info on using Retin A ..... and don't hesitate to ask if you have more questions.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×